Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Kansas City, MO

July 18, 2018Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 18, 2018, 10:01 PM CDT for Bates County, Cass County, Henry County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 10:01 PM CDT (03:01 UTC)
Expired
Jul 18, 2018, 10:45 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KEAX 190301
SVREAX
MOC013-037-083-190345-
/O.NEW.KEAX.SV.W.0145.180719T0301Z-180719T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1001 PM CDT WED JUL 18 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in west central Missouri...
  West central Henry County in west central Missouri...
  Northeastern Bates County in west central Missouri...

* Until 1045 PM CDT.

* At 1001 PM CDT, a severe thunderstorm was located near Adrian,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Urich, Creighton and Ballard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9423 3844 9432 3852 9407 3847 9393
      3834 9403
TIME...MOT...LOC 0301Z 243DEG 14KT 3837 9424 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
730 
WWUS53 KEAX 190332
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1032 PM CDT WED JUL 18 2018

MOC013-037-083-190345-
/O.CON.KEAX.SV.W.0145.000000T0000Z-180719T0345Z/
Cass MO-Henry MO-Bates MO-
1032 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN CASS...WEST CENTRAL HENRY AND NORTHEASTERN BATES
COUNTIES...

At 1032 PM CDT, a severe thunderstorm was located near Creighton, or
10 miles southeast of Garden City, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Urich, Creighton and Ballard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9412 3848 9421 3852 9407 3847 9393
      3834 9403
TIME...MOT...LOC 0332Z 243DEG 14KT 3843 9410 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:28 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 6:28 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Wed Jul 18 2018

.Discussion...
Issued at 312 PM CDT WED JUL 18 2018

Message of the day: Isolated to scattered showers and storms are
expected this afternoon, producing locally heavy rainfall, with
more widespread storms possible, mainly in northern MO, early
tomorrow morning. Also, heat indices between 100 and 110 degrees
are expected tomorrow, so a heat advisory has been issued for
Thursday afternoon.

For the most part this morning's activity has dissipated, but we
are seeing some new isolated development in the KC metro and
southwestern MO around the stationary boundary, which is starting
to somewhat behave like a warm front. Additionally, there is a
boundary at 850 mb providing support. This activity should stay
isolated in nature as there is not much in the way of upper level
support nor that much lift from lower-level features. Severe
weather is not anticipated with this activity, but heavy rain and
potentially localized flooding is possible. This is because there
isn't much to help storms move and PWATs are near 2 inches, which
is above average for this time of year. The afternoon activity
should diminish around sunset, leaving everyone dry for a chunk of
time in the early overnight hours.

Early tomorrow morning, a shortwave trough will move east across
the northern plains. While the best chances for storms will stay
to our north, we should have enough upper-level support and low-
level support to get storm development in our area. The entire
forecast area has a shot as seeing some precipitation out of this
system, but northern MO has the best chance. Severe weather is not
anticipated with this activity, however, moderate to heavy
rainfall is possible, which if rainfall rates are high enough,
could potentially lead to localized flooding. However, given how
dry it is up north, this rain should be more of a welcome. Up to
an inch of rain is possible with locally higher amounts possible.

This system is expected to exit the area late Thursday morning,
taking precipitation with it. We do expected temperatures to rise
then, to the mid to upper 90s for most of the area, with exception
to our far northeast, which will experience cloud cover and
precipitation longer. We also anticipate heat indices getting to
100-110 degrees and so have issued a Heat Advisory for Thursday
afternoon for counties mainly south of the MO River and west of
HWY 65. Remember to take caution if spending time outside. If the
precipitation and clouds stick around longer than originally
thought, this will impact temperatures some, but again, the system
should mostly impact northern MO.

We have another shot at precipitation Thursday night into Friday
morning, but there is still some uncertainty as to where the
precipitation will occur. The longer range models all suggest the
front associated with Thursday's system will stall with a shortwave
trough rounding the larger system. The NAM also indicates the LLJ
ramping up and nosing into the region. If the dynamics can come
together over or around our area, we could see widespread
precipitation, but will need to see how future runs handle the
situation.

After Friday, upper level ridging starts to move toward the
center of the country with surface ridging moving into our area.
This will help keep the weekend dry with temperatures in the upper
80s and low 90s.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 628 PM CDT WED JUL 18 2018

Clouds have cleared out enough to provide VFR conditions across
the region, however we await the potential arrival of
thunderstorms early Thursday morning. Confidence on when and where
the storms will move through is low enough to warrant only going
with VCTS for now. Otherwise, expect storms to move through in the
morning hours, allowing for VFR afternoon with winds veering
through the south to the southwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 8 PM CDT Thursday for KSZ025-060-
     103>105.

MO...Heat Advisory from noon to 8 PM CDT Thursday for MOZ028-029-
     037>039-043>045-053-054.

&&

Discussion...Grana
Aviation...Cutter
Hazardous weather outlook, Jul 18, 5:01 AM CDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Wed Jul 18 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Wed Jul 18 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Scattered showers and thunderstorms will persist across the region
from this morning, through the day and into the overnight.

.Heavy Rainfall...
Locally heavy rainfall, with the strongest thunderstorms, may result
in localized flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

.Thunderstorms...
Scattered showers and thunderstorms will likely be ongoing across
portions of far northern Missouri Thursday morning, with additional
activity developing through the day and into the overnight hours
across much of the region. Locally heavy rainfall will continue to
result in possible localized flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Special weather statement, Jul 18, 7:52 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 PM CDT WED JUL 18 2018

KSZ060-190115-
Linn KS-
752 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL
815 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 12 miles northwest of Mound City, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City and Blue Mound.

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3832 9506 3830 9487 3804 9486
TIME...MOT...LOC 0052Z 006DEG 15KT 3825 9500

Blair
Special weather statement, Jul 18, 9:02 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 PM CDT WED JUL 18 2018

MOZ053-190215-
Bates MO-
902 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BATES COUNTY UNTIL
915 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Linn Valley, or 11 miles east of La Cygne, moving
northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Amsterdam, Amoret and Worland.

LAT...LON 3818 9461 3829 9462 3837 9461 3841 9450
      3821 9443
TIME...MOT...LOC 0202Z 243DEG 15KT 3830 9457

Blair
Special weather statement, Jul 18, 9:22 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
922 PM CDT WED JUL 18 2018

MOZ053-190245-
Bates MO-
922 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BATES COUNTY UNTIL
945 PM CDT...

At 922 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Butler, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Adrian and Passaic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 9454 3840 9457 3844 9434 3823 9429
TIME...MOT...LOC 0222Z 243DEG 14KT 3831 9448

Blair
Special weather statement, Jul 18, 9:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
952 PM CDT WED JUL 18 2018

MOZ053-190330-
Bates MO-
952 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BATES COUNTY UNTIL
1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Butler, Adrian, Passaic and Ballard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3829 9434 3842 9438 3846 9427 3845 9425
      3846 9425 3846 9423 3845 9422 3844 9418
      3846 9409 3845 9407 3831 9407
TIME...MOT...LOC 0252Z 243DEG 14KT 3836 9429

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:02 PM CDTSpecial Weather StatementEAXBates13 min
Jul 18, 9:22 PM CDTSpecial Weather StatementEAXBates23 min
Jul 18, 9:52 PM CDTSpecial Weather StatementEAXBates38 min
Jul 19, 6:51 AM CDTSpecial Weather StatementEAXGrundy39 min
Jul 19, 7:26 AM CDTSpecial Weather StatementEAXSullivan34 min
Jul 19, 7:52 AM CDTSpecial Weather StatementEAXLivingston38 min
Jul 19, 7:58 AM CDTSpecial Weather StatementEAXSullivan47 min
Jul 19, 8:53 AM CDTSpecial Weather StatementEAXNodaway37 min
Jul 19, 9:02 AM CDTSpecial Weather StatementEAXCarroll, Saline43 min
Jul 19, 9:26 AM CDTSpecial Weather StatementEAXGentry34 min
Jul 19, 9:53 AM CDTSpecial Weather StatementEAXPettis37 min
Jul 19, 10:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis, Saline30 min
Jul 19, 10:40 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis35 min
Jul 19, 10:56 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray34 min
Jul 19, 11:10 AM CDTSevere Thunderstorm WarningEAXHenry, Pettis24 min
Jul 19, 11:24 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray36 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette29 min
Jul 19, 12:38 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis37 min
Jul 19, 1:10 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis24 min
Jul 19, 1:26 PM CDTSpecial Weather StatementEAXJohnson34 min
Jul 19, 1:30 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson30 min
Jul 19, 1:34 PM CDTSpecial Weather StatementEAXJackson41 min
Jul 19, 1:49 PM CDTSevere Thunderstorm WarningEAXJackson41 min
Jul 19, 1:52 PM CDTSevere Thunderstorm WarningEAXCass, Johnson38 min
Jul 19, 2:02 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette23 min
Jul 19, 2:05 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson40 min
Jul 19, 2:17 PM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
Jul 19, 2:20 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 2:40 PM CDTSevere Thunderstorm WarningEAXCass, Johnson50 min
Jul 19, 2:43 PM CDTSevere Thunderstorm WarningEAXBates, Henry32 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry35 min
Jul 19, 3:30 PM CDTSevere Thunderstorm WarningEAXPlatte60 min
Jul 19, 3:31 PM CDTSevere Thunderstorm WarningEAXCass, Jackson29 min
Jul 19, 4:04 PM CDTSpecial Weather StatementEAXCass26 min
Jul 19, 4:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson, Johnson, Lafayette60 min
Jul 19, 5:10 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Jul 19, 6:30 PM CDTSpecial Weather StatementEAXSchuyler15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.